From 1997 through 2003 I suffered from anxiety, panic attacks, mood swings, irritability, and daily headaches. I talked to many PCP's and a neurologist about these symptoms and was prescribed antidepressants to lessen the anxiety and dull the headaches. But no one ever brought up that it could be the birth control.
It was an unbelievable change when I stopped taking it in 2003; I stopped worrying about everything, stopped over reacting, I had more patience, the panic attacks were nearly gone, the mood swings stopped, and the chronic headaches went away! I felt like a new person and I could actually relax for the first time in years. It only took 6 years of a wrong diagnosis until I learned for myself what those doctors should have considered all along!
The Long Story/ Background: When I was 17 I started taking The Pill and the first two brands of birth control pill increased the frequency of my already diagnosed migraines. I tried Alesse, a lower dose of hormones, and it actually decreased the severity of my migraines. I still had the aura (loss of vision) but the severity of the pain and nauseousness nearly went away (less than even before the other birth control pills). I thought this was wonderful. However, I began having anxiety, irritability, and mood swings. Every little thing frustrated me and I had panic attacks whenever I was overly emotional. Every time I got angry or cried I had a panic attack, and since the pill made me overemotional, this happened frequently. I continued the pill and just thought I had anxiety disorder.
After I went off of The Pill everything changed. It was night and day. I was patient and laid back for the first time in years. The chronic headaches stopped and I've had panic attacks only twice since 2003 (those were chemical induced from being in smokey bars and not being able to breath). As for the migraines, those were still the same (aura without the head pain or nausea).
At one point last year I tried the "mini-pill" as a last effort to try hormonal birth control. Within two weeks I started having extreme anxiety, mood swings, and irritability. It was so extreme I stopped taking them. And yet mini-pills have half the hormones of any other pill.
My conclusion (no I'm not a medical professional) is that
1.) Birth control pills can cause extreme mood swings, anxiety, and irritability. To take into consideration, my grandmother had a lot of anxiety AND migraines. I do not know if there is a correlation but I do know that the anxiety went away when I stopped taking the pills.
2.) The Pill may change your hormonal levels both short-term and long-term? I had increased frequency but not increased severity of migraines with the first two I tried, and decreased severity of the migraines after starting the third type. However, there was no change in my migraines after going off the pill altogether so I could (a far-fetched maybe?) assume it altered my hormone levels permanently in some way.
All I know out of all of this is that medical professionals really need to be more aware that The Pill may cause mood and anxiety levels to change. None of my doctors had ever heard of this- yet since 2003 I've seen others post about similar experiences.
Recognize the risks associated with Crohn’s disease.
Did you know that one in six US adults has high cholesterol?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?